EconPapers    
Economics at your fingertips  
 

Robust Portfolio Choice with Learning in the Framework of Regret: Single-Period Case

Andrew E. B. Lim (), Jevaveerasingam Shanthikumar and Gah-Yi Vahn ()
Additional contact information
Andrew E. B. Lim: NUS Business School, National University of Singapore, Singapore 119245; and Department of Industrial Engineering and Operations Research, University of California, Berkeley, Berkeley, California 94720
Gah-Yi Vahn: London Business School, Regent's Park, London NW1 4SA, United Kingdom

Management Science, 2012, vol. 58, issue 9, 1732-1746

Abstract: In this paper, we formulate a single-period portfolio choice problem with parameter uncertainty in the framework of relative regret. Relative regret evaluates a portfolio by comparing its return to a family of benchmarks, where the benchmarks are the wealths of fictitious investors who invest optimally given knowledge of the model parameters, and is a natural objective when there is concern about parameter uncertainty or model ambiguity. The optimal relative regret portfolio is the one that performs well in relation to all the benchmarks over the family of possible parameter values. We analyze this problem using convex duality and show that it is equivalent to a Bayesian problem, where the Lagrange multipliers play the role of the prior distribution, and the learning model involves Bayesian updating of these Lagrange multipliers/prior. This Bayesian problem is unusual in that the prior distribution is endogenously chosen by solving the dual optimization problem for the Lagrange multipliers, and the objective function involves the family of benchmarks from the relative regret problem. These results show that regret is a natural means by which robust decision making and learning can be combined. This paper was accepted by Dimitris Bertsimas, optimization.

Keywords: parameter uncertainty; ambiguity; model uncertainty; learning; regret; relative regret; competitive analysis; portfolio selection; Bayesian methods; objective-based loss functions; convex duality (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (13)

Downloads: (external link)
http://dx.doi.org/10.1287/mnsc.1120.1518 (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:inm:ormnsc:v:58:y:2012:i:9:p:1732-1746

Access Statistics for this article

More articles in Management Science from INFORMS Contact information at EDIRC.
Bibliographic data for series maintained by Chris Asher ().

 
Page updated 2025-03-31
Handle: RePEc:inm:ormnsc:v:58:y:2012:i:9:p:1732-1746